Hail, Sarpy
- When
- May 30, 3:30 PM CST
- Where
- Sarpy County, 2.69 mi WSW of Chalco
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.170, -96.200
As temperatures warmed into the upper 80s to near 90, isolated to scattered thunderstorms developed over far eastern Nebraska and western Iowa. Although shear was very marginal, sufficient instability was present for a few stronger storms and very isolated reports of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
As temperatures warmed into the upper 80s to near 90, isolated to scattered thunderstorms developed over far eastern Nebraska and western Iowa. Although shear was very marginal, sufficient instability was present for a few stronger storms and very isolated reports of severe weather. The thunderstorms quickly weakened during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 2:33 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 333 PM CDT MON MAY 30 2016 .SHORT TERM...(tonight through Thursday) Issued at 329 PM CDT Mon May 30 2016 Chance for thunderstorms through Tuesday early evening is the primary forecast concern in the short term. Main driver for thunderstorms later tonight and Tuesday is a short wave diving into northern Montana this afternoon and associated cold front that will swing through our warning area late tonight and Tuesday. Ahead of those features, a weak perturbation was noted on water vapor imagery and RAP analysis from eastern Nebraska into eastern Oklahoma. More pronounced forcing was well to our south where storms had bubbled up in Kansas and Missouri earlier this afternoon. But several runs of various short range hi-res model output have suggested convection will fire this afternoon farther north in our southeast CWA, and indeed that has happened. Mixed- layer CAPE from RAP analysis indicated 3000 j/kg bullseye in far northwest Missouri with CAPE ridge noted along middle Missouri River valley region. Shear profiles are pretty tame in this area, with a slow northeastward drift to activity. Expect storms in southeast Nebraska and southwest Iowa to continue to bubble up late this afternoon, and given high CAPE environment, could see a few strong storms with hail the primary threat, though a brief strong wind gust could happen with collapsing storms. HRRR/RAP show storms diminishing with loss of daytime heating, so have a decrease in activity represented in grids this evening. Attention then turns to storms along approaching cold front. That front is slated into northeast Nebraska by around 06Z as short wave rolls into the northern plains. Forecast soundings from NAM/GFS show 1500 j/kg of elevated CAPE will be in place ahead of this boundary, but shear profiles are lacking across eastern Nebraska with stronger mid level flow closer to short wave well to the north. While there will still be some severe risk past midnight, chances will become increasingly lower as storms become more and more elevated with time. Front will lose its southeast momentum late tonight and Tuesday and only slowly drift through our southeast CWA by late afternoon. Scattered showers and storms will continue along and behind the front through the day, with best, albeit slight, chance for severe in the afternoon over southeast Nebraska and southwest Iowa where highest theta-e surface air will reside. Again mainly vertical storm structures are expected given low shear environment, thus hail and downbursts are possible. Front should sweep precip chances to our south and east Tuesday evening. Much of the rest of the short term period will be dry as heights slowly rise in wake of exiting northern plains short wave. There is a small chance for convection Thursday as a weak impulse induces mid level warm advection regime over returning surface moisture in northeast Nebraska. Have included a slight chance for storms there on Thursday. Otherwise temperatures should average the 70s for highs through Thursday, with Tuesday and Wednesday favoring the low to mid 70s when clouds/precip/colder airmass are in place, then mid to upper 70s Thursday as south to southwest winds return. .LONG TERM...(Thursday night through Monday) Issued at 329 PM CDT Mon May 30 2016 Another short wave and cold front moving through the region Friday will bring our next chance for thunderstorms, with the rest of the weekend looking dry. A quasi-zonal flow regime will be in place to begin the longer term period before an impulse emerges from the northern Rockies and moves across the northern plains on Friday. This wave will push another weak cold front into the central plains on Friday, providing a focus for storms then. Again better forcing will reside nearer short wave in the Dakotas, but modest moisture return and heating ahead of front will provide plenty of fuel for at least scattered storms. GFS indicates surface based CAPE over 2000 j/kg with 35kt of 0-6km bulk shear. Will maintain our chance for storms Friday into Friday night before front sweeps southeast. Then northwest mid level flow takes over for the weekend, bringing a mainly dry forecast. Temperatures will likely surge well into the 80s on Friday before moderating into the 70s or lower 80s for the weekend. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday) Issued at 101 PM CDT Mon May 30 2016 Cold front moving into eastern Nebraska after 03Z will bring a period of scattered thunderstorms to TAF sites mainly between 06Z-18Z. VFR conditions expected outside of convection during the period with MVFR cigs and vsbys in convective areas. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Fobert
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1142 AM CDT MON MAY 30 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-088>090-092-310645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-JEFFERSON-GAGE- JOHNSON-PAWNEE- 1142 AM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS PORTIONS OF EASTERN NEBRASKA TONIGHT ALONG A SOUTHEASTWARD MOVING COLD FRONT. DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG THUNDERSTORMS MAY CONTINUE INTO TUESDAY MORNING. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA LATER THIS EVENING. NEZ078-091-093-310645- SALINE-NEMAHA-RICHARDSON- 1142 AM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT MINOR FLOODING WILL CONTINUE IN THE BIG BLUE RIVER BASIN AND ALSO ALONG THE MISSOURI RIVER FROM BROWNVILLE TO RULO. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS PORTIONS OF EASTERN NEBRASKA TONIGHT ALONG A SOUTHEASTWARD MOVING COLD FRONT. DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG THUNDERSTORMS MAY CONTINUE INTO TUESDAY MORNING. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA LATER THIS EVENING. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 343 PM CDT MON MAY 30 2016 IAZ055-056-069-302130- SHELBY IA-HARRISON IA-POTTAWATTAMIE IA- 343 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE... SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES UNTIL 430 PM CDT... AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF MACEDONIA...OR 26 MILES EAST OF OMAHA...MOVING NORTH AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKLAND...AVOCA...TREYNOR...CARSON...WALNUT...SHELBY...MINDEN... MACEDONIA...HANCOCK...TENNANT...NISHNA BEND RECREATION AREA... BOTNA BEND PARK AND OLD TOWN PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 41 AND 70. INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 31 AND 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4116 9538 4116 9565 4164 9549 4155 9513 TIME...MOT...LOC 2042Z 198DEG 26KT 4121 9551 FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 404 PM CDT MON MAY 30 2016 NEZ053-067-302145- CASS NE-SARPY NE- 404 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS AND SARPY COUNTIES UNTIL 445 PM CDT... AT 404 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES EAST OF MURDOCK...OR 25 MILES SOUTH OF OMAHA...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELLEVUE...PAPILLION...LA VISTA...GRETNA...SPRINGFIELD... LOUISVILLE...WEEPING WATER...CEDAR CREEK...MURDOCK...OFFUTT AFB... MANLEY...SOUTH BEND...PLATTE RIVER STATE PARK... SCHRAMM PARK STATE RECREATION AREA...KOA CAMPGROUND...CAMP MAHA... LOUISVILLE STATE RECREATION AREA AND CHALCO. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 428 AND 444. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4086 9608 4090 9632 4119 9627 4118 9593 TIME...MOT...LOC 2104Z 187DEG 17KT 4092 9620 FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
427 PM CDT MON MAY 30 2016
NEZ068-090-091-302200-
NEMAHA NE-JOHNSON NE-OTOE NE-
427 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON...
NORTHWESTERN NEMAHA AND SOUTH CENTRAL OTOE COUNTIES UNTIL 500 PM
CDT...
AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF COOK...OR 32 MILES EAST OF BEATRICE...MOVING NORTHEAST
AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COOK...TALMAGE AND BROCK.
LAT...LON 4046 9627 4059 9622 4058 9604 4048 9593
4038 9610
TIME...MOT...LOC 2126Z 216DEG 8KT 4045 9617
KGThe Omaha radar (KOAX), 22 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627884, 627885, 627886.